You can now read 10 articles in a month for free on BostonGlobe.com. Read as much as you want anywhere and anytime for just 99¢.

The Boston Globe

Health & wellness

14,000 at risk from tainted steroids

Fourteen thousand people nationwide may be at risk of ­developing a potentially deadly fungal infection from steroids linked to a Framingham compounding pharmacy, health ­officials said Thursday, as they widened the pool of patients to include those who received joint injections from the now-recalled medications.

So far, 170 patients who ­received injections of the painkiller made by New England Compounding Center have been sickened — all but one from a rare form of fungal meningitis — and 14 have died, accord­ing to the latest counts.

Continue reading below

For the first time, officials from the US Centers for Disease Control and Prevention said they believe additional patients who received injections of methylprednisolone acetate in knee, shoulder, or ankle joints could develop infections characterized by fever, swelling, and redness. A patient in Michigan who got an injection of possibly contaminated steroid for joint pain has developed an infection in the ankle.

CDC officials warned that patients who were treated with the steroid from three specific lots of the drug will have to remain vigilant for several months because fungus can grow slowly.

“We are not out of the woods yet,’’ said Dr. J. Todd Weber, ­incident manager of the multistate meningitis outbreak and chief of the prevention and ­response branch in the CDC’s Division of Healthcare Quality Promotion.

Also Thursday, the office of state Attorney General Martha Coakley confirmed that it is “active­ly engaged” with federal and state authorities to determine what went wrong at New England Compounding Center, the Framingham company that mixed and shipped more than 17,000 vials of the suspect ­steroids to 23 states.

“Once we have identified the conduct and circumstances that led to this tragedy, we will identify any potential legal ­action,” said Brad Puffer, ­Coakley’s spokesman.

The US Food and Drug ­Administration said it has identified 50 vials of the steroid — found both at New England Compounding and at pain clinics the medication was shipped to — that tested positive for fungus. The agency has not completed more detailed testing that will identify the specific species of fungus, said Deborah M. Autor, deputy commissioner for global regulatory operations and policy at the FDA.

“We are concerned about conditions in the facility, but at this time we haven’t established a clear link,” Autor said.

She also said the FDA is working with state health officials to investigate Ameridose, a Westborough pharmacy that has the same owners as New England Compounding. Investigators are trying to determine if certain conditions present at New England Compounding ­also existed at Ameridose.

Federal and state health officials have contacted more than 12,000 of 14,000 patients ­believed to have received injections from the three lots, advising them to be alert for symptoms. Of the 170 patients sickened so far, 169 got injections in the spine for lower back pain and developed meningitis. One patient from Michigan got an ankle injection and developed an infection in that area.

Weber said that the CDC’s fungal disease laboratory has confirmed the presence of the fungus Exserohilum in 10 people with meningitis and the fungus Aspergillus in one person with meningitis.

Exserohilum can be difficult to detect, Weber said. “Patients should not assume that if the test is negative it means no ­infection. They may be diagnosed with meningitis but testing may be negative,’’ he said.

State and federal officials who spoke during a teleconference Thursday urged Congress, the compounding industry, and regulators to come together to develop better oversight that will prevent similar outbreaks.

The FDA is supposed to regulate compounding companies that ship their products to many healthcare providers, while state pharmacy boards monitor the small mom-and-pop operations. But the rules are vague in delineating when a compounder crosses that line.

“We urge Congress to act quickly to address the need for new laws on the federal level to fill in the regulatory gaps, so that there is clear authority over regulating these practices,” said Dr. Madeleine Biondolillo, director of health care safety and quality at the state Department of Public Health.

New England Compounding had been blamed for a death from meningitis a decade ago.

A 2004 lawsuit said William Koch died of bacterial meningitis after receiving a contaminated injection of Depo Medrol, an anti-inflammatory drug made by New England Compounding, at a hospital in Rochester, N.Y., on July 17, 2002. According to the lawsuit, filed in New York State, Koch later died.

Mark Nunn, the Rochester attorney who filed the suit, confirmed the case was settled out of court in 2007 before trial.

Patricia Wen of the Globe staff contributed to this report. Liz Kowalczyk can be reached at kowalczyk@globe.com. Kay ­Lazar can be reached at ­klazar@globe.com. Todd ­Wallack can be reached at twallack­@globe.com.
Loading comments...

You have reached the limit of 10 free articles in a month

Stay informed with unlimited access to Boston’s trusted news source.

  • High-quality journalism from the region’s largest newsroom
  • Convenient access across all of your devices
  • Today’s Headlines daily newsletter
  • Subscriber-only access to exclusive offers, events, contests, eBooks, and more
  • Less than 25¢ a week